Alert archive / Montana / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Great Falls, MT

August 21, 2019Cascade County, Montana

NWS Great Falls, MT issued this flash flood warning at Aug 21, 2019, 8:03 PM MDT for Cascade County, Montana. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2019, 8:03 PM MDT (02:03 UTC)
Expired
Aug 21, 2019, 10:05 PM MDT
In force
2 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 13 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 8:35 PM MDTFLASH FLOOD1 Nw Great Falls, MTWATER WAS STILL OVER THE CURB ON THE NORTHWEST SIDE OF THE INTERSECTION OF 3RD ST NW AND NORTHWEST BYPASS APPROXIMATELY A HALF HOUR AFTER HEAVY RAIN ENDED. OUTER SOUTHBOUND LANE ON 3RD ST NW AND OUTER WESTBOUND LANE ON NORTHWEST BYPASS WERE CLOSED BY FIRE DEPA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2947 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

581 
WGUS55 KTFX 220203
FFWTFX
MTC013-220500-
/O.NEW.KTFX.FF.W.0003.190822T0203Z-190822T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
803 PM MDT Wed Aug 21 2019

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  North central Cascade County in central Montana...

* Until 1100 PM MDT.

* At 802 PM MDT, Doppler radar and automated rain gauges indicated a 
  slow moving thunderstorms producing heavy rain across the warned 
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Great Falls, Black Eagle and Malmstrom Afb. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4752 11115 4747 11115 4747 11135 4754 11135
      4754 11122

$$

Moldan
2 follow-up statements
618 
WGUS75 KTFX 220234
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
834 PM MDT Wed Aug 21 2019

MTC013-220500-
/O.CON.KTFX.FF.W.0003.000000T0000Z-190822T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-
834 PM MDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
NORTH CENTRAL CASCADE COUNTY...

At 832 PM MDT, Doppler radar and automated rain gauges indicated 
that a thunderstorm produced heavy rain over the warned area in a 
short duration of time. 0.5 to nearly 1 inch of rain has fallen over 
the Great Falls area in under 30 minutes. Flash flooding is expected 
to continue, especially in poor drainage areas.

Some locations that will experience flooding include...
Great Falls, Black Eagle and Malmstrom Afb. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4751 11121 4747 11121 4747 11135 4754 11135
      4754 11122

$$

Moldan
137 
WGUS75 KTFX 220405
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
1005 PM MDT Wed Aug 21 2019

MTC013-220414-
/O.CAN.KTFX.FF.W.0003.000000T0000Z-190822T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-
1005 PM MDT Wed Aug 21 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CASCADE COUNTY IS
CANCELLED...

Local law enforcement reports that flood waters have receded. 
Flooding is no longer expected to pose a threat to life and 
property. Please continue to heed any remaining road closures.

LAT...LON 4751 11121 4747 11121 4747 11135 4754 11135
      4754 11122

$$

Kredensor

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:55 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 21, 6:55 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
655 PM MDT Wed Aug 21 2019

.UPDATE...
Mainly focused on making updates to reflect the thunderstorms
pushing through central MT this evening, increasing chances as
these systems advance eastward tonight. Otherwise, the forecast
remains on track with cooling temperatures tomorrow and another
round of showers and isolated thunderstorms. -TP

&&

.SYNOPSIS...
A cold front will cross the state tonight through early Friday,
bringing cooler and breezy weather, along with a chance for
showers and a few thunderstorms to many locations. Breezy and
mostly dry conditions are then expected as the weekend approaches,
with cooler than normal temperatures. -CC

&&

.AVIATION...
Updated 530 PM MDT Wed Aug 21 2019 (22/00Z TAFs)

Mostly VFR conditions are expected for a majority of the TAF period,
with the exception of under any developing thunderstorms this
evening near KHLN. Breezy southeasterly winds have started to pick
up near most terminals as the Pacific trough tracks through the
area. A cold front associated with a Pacific trough is expected to
pass through the region from west to east roughly between 07z and
15z on Thursday. Expect surface winds to shift to a more westerly to
northwesterly direction in the wake of the front. There will also be
an increase in shower activity near and behind this front, which may
introduce a period of MVFR conditions at any terminal. -TP

&&

.FIRE WEATHER...
The last of the seasonably warm days for some time today gives way
to a cooler and breezier weather pattern over the coming days.
A weak disturbance may bring isolated dry t-storms to SW MT this PM.
Warmer and drier conditions return Wed, along with gusty S-SE'ly
breezes. A cold front Wed night into Thu brings some showers and a
few thunderstorms, and a shift to gusty W-NW'ly winds. A wetting
rain appears unlikely for most areas at this time. -CC

&&

.PREV DISCUSSION...
/ISSUED 530 PM MDT Wed Aug 21 2019/
Rest of this Afternoon thru Thursday...High pressure exits to the
east tonight bringing one more mild overnight period with increasing
clouds ahead of an approaching low pressure system with cold front.
Some increase in instability and moisture ahead of the
aforementioned trough will lead to an increasing chance for a few
showers and thunderstorms later this afternoon, primarily along and
northwest of a Helena-to-Lewistown line. Coverage will initially be
isolated but this will change by late tonight into Thursday morning
as the attendant cold front approaches and eventually passes through
the region. As mentioned above, shower and thunder activity will
mostly be confined to the plains through Wednesday night, but will
likely expand to include area in the southwest and central by
Thursday morning and should persist in to the evening hours.
Rainfall totals are not expected to be very heavy, with most
locations receiving a tenth of an inch or less. Note that there
could be localized areas that receive more. Most of this activity
should diminish by the afternoon hours but conditions will likely
not completely dry out until Thursday evening. Breezy west to
northwesterly winds will be present for much of the CWA following
the frontal passage and high temperatures are expected to take about
a 10 degree tumble from today, with 70s and low 80s expected on
Thursday afternoon.

Friday through next Tuesday...Transient ridging briefly builds
builds in for Friday, before an unsettled westerly flow moves in for
the remainder of the forecast period. Disturbances are expected to
pass through this flow, which will keep temperatures below normal
and will provide daily bouts of breezy to windy westerly winds.
Currently, it appears conditions will remain mostly dry until Monday
and Tuesday when a passing trough shift the general flow to a
slightly more unstable northwesterly direction. -CC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  78  52  78 /  60  40  20   0
CTB  57  74  47  77 /  20  60  30   0
HLN  57  78  50  81 /  30  60  30   0
BZN  52  80  47  82 /   0  50  30   0
WEY  43  76  39  77 /   0  40  30   0
DLN  54  76  45  79 /   0  60  20   0
HVR  59  84  50  79 /   0  30  20   0
LWT  56  78  49  74 /  30  50  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 21, 6:57 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
657 PM MDT Wed Aug 21 2019

MTZ012-220130-
Cascade MT-
657 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 730
PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cascade, moving northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Cascade
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4721 11161 4725 11167 4743 11158 4723 11132
TIME...MOT...LOC 0057Z 238DEG 6KT 4728 11159

Moldan
Special weather statement, Aug 21, 7:01 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
701 PM MDT Wed Aug 21 2019

MTZ012-049-220130-
Cascade MT-Eastern Teton MT-
701 PM MDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON AND
NORTHWESTERN CASCADE COUNTIES UNTIL 730 PM MDT...

At 701 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Power to near Fairfield.
Movement was northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fairfield, Power and Sun River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4784 11171 4753 11162 4752 11195 4769 11201
TIME...MOT...LOC 0101Z 242DEG 19KT 4769 11192 4756 11190

Moldan
Special weather statement, Aug 21, 7:35 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
735 PM MDT Wed Aug 21 2019

MTZ012-013-046-049-220200-
Chouteau-Cascade-Eastern Teton-Eastern Pondera-
735 PM MDT Wed Aug 21 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PONDERA...
SOUTHEASTERN TETON...WEST CENTRAL CHOUTEAU AND NORTH CENTRAL CASCADE
COUNTIES...

At 735 PM MDT, a strong thunderstorm was located 9 miles east of
Power, or 18 miles northwest of Great Falls, moving northeast at 40
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dutton and Power.

This includes Interstate 15 between mile markers 295 and 313.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4760 11172 4777 11187 4801 11143 4765 11118
TIME...MOT...LOC 0135Z 247DEG 33KT 4774 11148

TP
Local storm report, Aug 21, 7:52 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
752 PM MDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             2 ESE FAIRFIELD         47.60N 111.93W
08/21/2019  E0.25 INCH       TETON              MT   TRAINED SPOTTER

            VERY HEAVY RAIN, LIGHTNING, WINDS SUSTAINED
            AROUND 25 MPH WITH GUSTS TO 35 MPH, AND PEA
            SIZE HAIL REPORTED.

&&

TP
Local storm report, Aug 21, 7:57 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
757 PM MDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             6 SSE ULM               47.36N 111.44W
08/21/2019  E1.00 INCH       CASCADE            MT   CO-OP OBSERVER

            QUARTER SIZED HAIL REPORTED.

&&

TP
Local storm report, Aug 21, 8:02 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
802 PM MDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             5 WSW GREAT FALLS       47.46N 111.39W
08/21/2019  E0.70 INCH       CASCADE            MT   NWS EMPLOYEE

            OFFICIAL NWS REPORT FROM NWS GREAT FALLS
            OFFICE. AS OF 8PM, 0.50 INCHES OF RAIN FELL
            UNDER A HALF HOUR DURING THE FIRST CELL,
            FREQUENT LIGHTNING, DIME SIZE HAIL, AND THE
            ASOS REPORTED 58 MPH GUSTS.

&&

TP

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:25 PM MDTSpecial Weather StatementTFXTeton35 min
Aug 21, 6:53 PM MDTSpecial Weather StatementTFXCascade7 min
Aug 21, 6:57 PM MDTSpecial Weather StatementTFXCascade33 min
Aug 21, 7:01 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 21, 7:17 PM MDTSevere Thunderstorm WarningTFXCascade43 min
Aug 21, 7:35 PM MDTSpecial Weather StatementTFX25 min
Aug 21, 7:54 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau31 min
Aug 21, 8:04 PM MDTSpecial Weather StatementTFXCascade26 min
Aug 21, 8:11 PM MDTSpecial Weather StatementTFXCascade19 min
Aug 21, 8:27 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 21, 8:28 PM MDTSpecial Weather StatementTFXPondera32 min
Aug 21, 8:52 PM MDTSpecial Weather StatementTFXToole38 min
Aug 21, 8:55 PM MDTSpecial Weather StatementTFXChouteau35 min
Aug 21, 9:34 PM MDTSpecial Weather StatementTFXLiberty56 min
Aug 21, 10:26 PM MDTSpecial Weather StatementTFXHill64 min
Aug 21, 10:28 PM MDTSpecial Weather StatementTFXLiberty47 min
Aug 21, 11:27 PM MDTSpecial Weather StatementTFXHill48 min
Aug 22, 12:01 AM MDTSpecial Weather StatementTFXHill44 min
Aug 22, 4:21 PM MDTSpecial Weather StatementTFX24 min

Nearby

Flash Flood Warnings in Montana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.